Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 28, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 23, 2019, 5:01 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Aug 23, 2019, 12:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2019, 5:01 AM EDT (09:01 UTC)
- In effect from
- Aug 23, 2019, 12:00 PM EDT
- Expired
- Aug 23, 2019, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1822 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525 WHUS42 KILM 230901 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 501 AM EDT Fri Aug 23 2019 NCZ106-108-SCZ054-056-231715- /O.NEW.KILM.BH.S.0028.190823T1600Z-190824T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 501 AM EDT Fri Aug 23 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from noon EDT today through this evening. * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...From noon EDT today through this evening. * SURF ZONE IMPACTS...Strong south to north longshore current at east facing beaches due to elevated south winds around 15 kts, especially this afternoon and evening.Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 7
2 follow-up statements
475 WHUS42 KILM 231938 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 338 PM EDT Fri Aug 23 2019 NCZ106-108-SCZ054-056-240000- /O.CON.KILM.BH.S.0028.000000T0000Z-190824T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 338 PM EDT Fri Aug 23 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Until 8 PM EDT this evening. * SURF ZONE IMPACTS...Strong south to north longshore current at east facing beaches due to elevated south winds around 15 kts, especially this afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
229 WHUS42 KILM 232359 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 759 PM EDT Fri Aug 23 2019 NCZ106-108-SCZ054-056-240100- /O.EXP.KILM.BH.S.0028.000000T0000Z-190824T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 759 PM EDT Fri Aug 23 2019 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... As front approaches the area and stalls tomorrow, winds will be much weaker and have therefore ended the hazard for strong south to north longshore current. $$ 19
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 23, 3:57 AM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 23, 3:57 AM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 357 AM EDT Fri Aug 23 2019 .SYNOPSIS... Scattered thunderstorms will become more numerous this weekend as a front stalls in the area. The front will linger offshore early next week. A tropical low may track north up through the offshore waters of the Southeast coast early next week, lifting off to the northeast through mid week. && .NEAR TERM /THROUGH SATURDAY/... Today overall looks similar to yesterday with mainly scattered and fairly typical summertime shower/tstm activity this afternoon with deep layered ridging just offshore. Our northern counties are in a marginal risk for severe, though main forcing will be north of area with approaching cold front so not expecting significant issues. Rain chances gradually ramp up from NW to SE this evening and into early Sat as front pushes into the region. Still expecting good coverage of showers/tstms on Sat as front at least briefly gets hung up as it interacts with sea breeze circulation. Best coverage and highest QPF amounts in the near term expected to be 18Z Sat to 00Z Sun when the best combo of forcing and diurnal influence are realized. Temps will continue a little above normal today in prefrontal environment (mostly low to mid 90s/upper 80s beaches), before coming down considerably Saturday as N/NE winds develop behind front (esp. away from immediate coast) in addition to widespread cloudiness/precip anticipated. Expect low 80s north of a Florence to Topsail line and mid 80s to the south. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... Cold front should get hung up along the coast as low pressure begins to track up from the south over the off shore waters Sat night into Sunday. Lingering convection along and ahead of the front should keep greatest QPF closer to the coast Sat evening. High pressure will nose in from the north behind the front leaving a northerly flow over much of the Carolinas by Sun. The gradient should tighten as low tracks up from the south in the offshore waters. There remains much uncertainty at this point in regards to possible development of this tropical low. ECMWF, GFS and NAM all show a sfc low tracking between 100 and 200 miles off the Southeast coast late Sun through Monday. The GFS tends to be closest to the coast but weaker, while the ECMWF tends to be a bit stronger but farther off shore. Track and intensity of this low could obviously make a big difference in the weather over the local area. For now, it looks like the best convection and winds will remain well off shore with a more stable air mass over inland areas where the high extends down over. NHC has been forecasting a progressively greater chance of formation with this low as it tracks offshore of the Southeast coast early next week. Overall, it looks like deep layer moisture with plenty of clouds and greater chc of pcp will exist through Sunday, but some drier air could be drawn down from the north on back end of the low, especially if it intensifies well offshore to our east. && .LONG TERM /TUESDAY THROUGH THURSDAY/... Low will lift off to the northeast through mid week allowing for some drying, but looks like another front will make its way into the Carolinas Tues into Wed. This front may stall out along or near the coast as high pressure builds in behind it. This may keep unsettled weather, especially along the coast through mid to late week. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... Predominantly VFR conditions continue today. Any fog this morning should be limited given continued SW winds. Expect scattered cumulus clouds around 5kft with diurnal heating this afternoon along with a chance of showers/tstms, especially terminals away from the coast. Showers/tstms will be capable of producing brief MVFR/IFR. Rain chances begin to increase late tonight as cold front begins to move into region. Extended...Unsettled weather with MVFR/IFR possible into Saturday with frontal system in area. Front will likely move just off the coast into Sunday but lingering moisture likely to lead to additional restrictions. Also watching potential tropical system moving NE just off the coast into early next week. Confidence low on related specifics at this time. && .MARINE... One more day of fairly status-quo, moderate SW/SSW winds is on tap as offshore high pressure dominates. Expect the typical surge in the afternoon/early evening but should mostly be below 20kts. Seas will be 2 to 3 ft in a mix of short period SSW windsea and climatological 8-10s SE swell. Winds will briefly trend more westerly and diminish late tonight as front approaches, before becoming highly variable through the day on Saturday as front slows down and we see local sea breeze influence esp. near the coast. Either way velocities should be at or below 10kt on Sat with seas around 2ft. Shower/tstm chances ramp up into Sat though as front moves into region. Light southerly winds Sat eve ahead of front dropping down from the north will shift around to the N-NE as front moves into or south of the waters by Sun. Forecast is highly dependent on track and possible development of tropical low which is forecast to move up through the offshore waters of the Southeast coast late Sunday through Monday. The gradient should tighten enough to produce a stiffer northerly flow and, in return, an increase in seas. As it stands now, Seas 3 ft or less Sat night into early Sun will increase as low makes its closest pass, possibly within 150 miles of the Carolina coast, late Sun through Monday. Wave models shows seas up over 4 ft Sun night into Mon, but this forecast could change depending on low. NHC has been forecasting a greater chc of development but much uncertainty still exists. This low will lift off to the northeast Mon night into Tues with an off shore flow developing. Seas will diminish heading into mid week. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM NEAR TERM...MCW SHORT TERM...RGZ LONG TERM...RGZ AVIATION...MCW MARINE...RGZ/MCW
Hazardous weather outlook, Aug 23, 4:18 AM EDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 418 AM EDT Fri Aug 23 2019 NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-055-058- 059-240830- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 418 AM EDT Fri Aug 23 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Localized heavy rainfall is possible Saturday as a cold front stalls near the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-240830- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 418 AM EDT Fri Aug 23 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Localized heavy rainfall is possible Saturday as a cold front stalls near the coast. Potential for enhanced risk of rip currents at east- facing area beaches Sunday through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-240830- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 418 AM EDT Fri Aug 23 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Marine conditions may deteriorate late Sunday into early next week as tropical low pressure moves NE through the offshore waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:51 PM EDT | Special Weather Statement | ILM | Robeson | 24 min |
| Aug 23, 5:18 PM EDT | Special Weather Statement | ILM | Robeson | 27 min |
| Aug 23, 5:21 PM EDT | Special Weather Statement | ILM | Bladen | 24 min |
| Aug 23, 5:54 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 21 min |
| Aug 23, 2:12 PM EDT | Special Weather Statement | ILM | Florence | 18 min |
| Aug 23, 3:09 PM EDT | Special Weather Statement | ILM | Horry | 21 min |
| Aug 23, 3:47 PM EDT | Special Weather Statement | ILM | Horry | 13 min |
| Aug 23, 4:01 PM EDT | Special Weather Statement | ILM | Florence | 29 min |
| Aug 23, 4:31 PM EDT | Special Weather Statement | ILM | Williamsburg | 29 min |
| Aug 23, 4:36 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 24 min |
| Aug 23, 5:07 PM EDT | Special Weather Statement | ILM | Williamsburg | 23 min |
| Aug 23, 5:10 PM EDT | Special Weather Statement | ILM | Marlboro | 20 min |
Nearby
Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.